MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. PWRD ECH FLEX 45MM 44CM SHAFT; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. PWRD ECH FLEX 45MM 44CM SHAFT; STAPLE, IMPLANTABLE
Model Number PLE45A
Medical Device Problem Code Failure to Fire (2610)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/02/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Batch # unk.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date, a supplemental medwatch will be sent.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformances were identified.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that there was a failure to staple the first reload during the preparation of the gastric pouch with incomplete closure of the staple lines (did not staple the excluded stomach side and complete staples on the gastric pouch side).Total flat suture of the excluded stomach and another suture in the seromuscular plane were performed, both with 3-0 pds.Opted to replace the stapler for the sequence of the surgery.No patient consequence reported.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 4/9/2021.One photo received.Upon visual inspection of one photo, the following was observed: the photo shows a reload from top view, left side can be seen fully fired, right side partially fired ¼., at the proximal right side can be appreciated a double driver out of position.Based on the photos reviewed, the event description is confirmed, however, no conclusion or root cause could be determined.Hands on device analysis may provide the additional evidence necessary to confirm the root cause of the reported event.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 05/25/2021.D4: batch # u5cj8e.H6: component code = others (g07).Device analysis: the product was returned to ethicon endo-surgery for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample determined that one ple45a device was returned with no apparent damage and with no reload present.The manual override door was noted to be out of position; the override lever was up which denotes that the knife was manually returned to a home position.It should be noted after the manual override system is used the instrument is disabled and cannot be used for any subsequent firings.The bailout system was reset and then, it was tested for functionality in the straight position with a test reload and achieved its complete firing sequence without any difficulties.The staple line and cut line were complete and the staples meet the staple release criteria.As part of ethicon endo surgery¿s quality process, all devices are manufactured, inspected, and released to approved specifications.Although no conclusion could be reached on the cause of the reported event, the instructions for use do contain the following caution: ensure the battery pack is fully inserted into the device.An audible click will be heard when the battery pack is fully inserted (the instrument must be used within 12 hours of inserting the battery pack, the battery pack contains a built-in battery drain).Insert the reload by sliding it against the bottom of the cartridge jaw until the cartridge alignment tab stops in the reload alignment slot.Snap the reload securely in place.Remove the staple retaining cap and discard.Close the jaws of the instrument by squeezing the closing trigger until it locks in place.An audible click indicates that the closing trigger and the jaws are locked.When the jaws of the instrument are closed, the red firing trigger lock and firing trigger are exposed.Pull back the red firing-trigger lock to enable the firing trigger to be pulled.Fire the instrument by pulling the firing trigger; the motor will activate audibly.Continue to depress the trigger until the motor stops.To complete the firing sequence, release the firing trigger to activate the motor and automatically return the knife to a home position where the motor will stop.In this position, the instrument is locked out until the jaws are opened and re-closed.The event described could not be confirmed as the device performed without any difficulties noted.A manufacturing record evaluation was performed for the finished device batch number, and no non-conformances were identified.

Brand Name
PWRD ECH FLEX 45MM 44CM SHAFT
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
MDR Report Key11590646
Report Number3005075853-2021-01640
Device Sequence Number11836502
Product Code GDW
UDI-Device Identifier10705036014379
UDI-Public10705036014379
Combination Product (Y/N)N
PMA/510(K) Number
K110385
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2023
Device Model NumberPLE45A
Device Catalogue NumberPLE45A
Device Lot NumberU9492C
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/26/2021
Initial Date Received by Manufacturer 03/02/2021
Supplement Date Received by Manufacturer04/08/2021
04/26/2021
Initial Report FDA Received Date03/30/2021
Supplement Report FDA Received Date04/09/2021
05/25/2021
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GST BLUE RELOAD, 45MM, 6 ROW